A few years ago, I started taking more Motrin (ibuprofen) than the label said I should. I’m a pharmacist, I knew what I was doing, right? So wrong.
Ibuprofen is a great medicine for headache and pain not relieved by other nonprescription aspirin or acetaminophen (Tylenol) products. I used it occasionally for a number of years. As a pharmacist, I was aware of the potential side effects (nausea, diarrhea, upset stomach, etc.) and always took ibuprofen with a full glass of water or food in my stomach.
It wasn’t until years later that I started to use ibuprofen on a regular, if not frequent, basis. I began increasing the number of tablets I took and was sometimes taking a dose four or five times a day. I also ignored the recommendations to take it with plenty of water and with food in my stomach. One day I began to have severe distress and had to leave work and go to the emergency room because of stomach pain and bloody diarrhea.
After the initial examination I was rushed into emergency surgery where the doctor searched for a bleeding duodenal ulcer, which he found and repaired. I spent the next few days recovering in the hospital, missing Christmas at home with my family. It took several weeks for me to recover from surgery before I could return to work and usual activities.
‘I started gambling with the risks involved with these medications by taking higher than recommended doses over an extended period of time.’
Normally most nonprescription pain relievers are safe for healthy people when used as directed. But I, like many other people, had become overly confident and ignored the warnings of potential side effects and adverse events. I started gambling with the risks involved with these medications by taking higher than recommended doses over an extended period of time.
Ibuprofen and other non-steroidal anti-inflammatory NSAID medications like naproxen (Aleve) all have similar side effect profiles. Chronic use can result in gastritis, ulceration with or without gastrointestinal perforation and/or bleeding, which can occur at any time, often without preceding symptoms.
Ask a doctor or pharmacist before use if you are taking aspirin for heat attack or stroke, because naproxen may decrease this benefit of aspirin.
Even Tylenol (acetaminophen) can have serious side effects or lead to serious adverse events. You may experience nausea, stomach pain, loss of appetite, itching, rash or headache. More severe adverse reactions are kidney or liver damage, which account for around 50,000 emergency room visits, 25,000 hospitalizations and about 450 deaths per year in the US.
In addition to the medication side effects, there are dozens of potential drug interactions that may result from taking OTC ibuprofen, naproxen or acetaminophen with certain prescription medications. Many of these interactions are considered significant… some are considered critical and can result in death.
More OTC Medicine Means More Caution Needed
Most Americans rely on nonprescription medications to treat a variety of ailments. This number continues to grow due to increased consumer advertising, changes in healthcare benefits and as more prescription drugs become available without a prescription. Recent data shows that eight out of 10 consumers use OTC medications instead of seeing a healthcare provider. Unfortunately, we tend to get into the habit of relying on these medications on a daily basis.
If you read the packaging for most nonprescription medications, there will be warnings that indicate how much medication you should take and how long you should take it. When you see directions like the ones below, ignore them at your peril.
- Take no more than four tablets in 24 hours (often this is because of the possibility of stomach upset or stressing your liver or kidneys).
- Use no longer than three days (this could indicate a risk of your body becoming dependent on this drug).
- Discontinue use after 10 days (likely because if it hasn’t worked in 10 days, it’s not going to).
- See a physician if symptoms persist for more than seven days (again, if you still have the symptoms, you’re not getting better. Go to the doctor for the right medical care).
- Not for long-term use… (most drugs are not for long-term use. Use the lowest dose for the shortest time to avoid side effects).
All these warnings are on the label for a purpose: to protect you from potential medication-related problems.
Just because a medication is available over-the-counter doesn’t mean there is no risk taking it. Make it a habit to learn more about your OTC medications. Read the label before taking any medication and read it again if you find yourself taking it on a daily or extended basis. Always ask your pharmacist or healthcare provider if you have any questions.